Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 14, NWS Missoula, MT

June 4, 2006Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 4, 2006, 12:53 PM MDT for Ravalli County, Montana. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2006, 12:53 PM MDT (18:53 UTC)
Expired
Jun 4, 2006, 1:45 PM MDT
In force
52 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 109 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 1:18 PM MDTHAIL 0.75Darby, MTPENNEY SIZED HAIL REPORTED BY STORM SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 11:25 AM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.9 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 041853
SVRMSO
MTC081-041945-
/O.NEW.KMSO.SV.W.0014.060604T1853Z-060604T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1253 PM MDT SUN JUN 4 2006

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RAVALLI COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 145 PM MDT(1245 PM PDT).

* AT 1250 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF
  DARBY...OR ABOUT 23 MILES SOUTHWEST OF HAMILTON...AND WAS MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CONNER AROUND 100 PM MDT...
  DARBY AROUND 105 PM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4592 11442 4596 11439 4599 11444 4639 11382
      4627 11377 4619 11383 4612 11377 4604 11381
      4602 11377 4583 11431

$$
HENRY
3 follow-up statements
000 
WWUS55 KMSO 041908
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
108 PM MDT SUN JUN 4 2006

MTC081-041945-
/O.CON.KMSO.SV.W.0014.000000T0000Z-060604T1945Z/
RAVALLI MT-
108 PM MDT SUN JUN 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM
MDT(1245 PM PDT) FOR CENTRAL RAVALLI COUNTY...

* AT 105 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  DARBY...OR ABOUT 17 MILES SOUTH OF HAMILTON...AND WAS MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL RAVALLI COUNTY AROUND 120 PM MDT...
  RURAL EASTERN RAVALLI COUNTY AROUND 130 PM MDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT SUNDAY
EVENING(500 PM PDT SUNDAY AFTERNOON) FOR NORTHEASTERN IDAHO AND WEST
CENTRAL MONTANA.

LAT...LON 4592 11442 4596 11439 4599 11444 4639 11382
      4627 11377 4619 11383 4612 11377 4604 11381
      4602 11377 4583 11431

$$
HENRY
000 
WWUS55 KMSO 041934
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
132 PM MDT SUN JUN 4 2006

MTC081-041945-
/O.CON.KMSO.SV.W.0014.000000T0000Z-060604T1945Z/
RAVALLI MT-
132 PM MDT SUN JUN 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM
MDT(1245 PM PDT) FOR CENTRAL RAVALLI COUNTY...

* AT 130 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNEY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES EAST OF
  CHARLOS HEIGHTS...OR ABOUT 14 MILES EAST OF HAMILTON...AND WAS
  MOVING NORTHEAST AT 45 MPH.

* A SECOND SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF      
  DARBY AND WAS MOVING NORTHEAST AT 45 MPH. THIS STORM IS EXPECTED TO
  BE OVER DARBY BY 140 PM AND IS CAPABLE OF PRODUCING PENNEY SIZED   
  HAIL AND WIND GUSTS IN EXCESS OF 60 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT SUNDAY
EVENING(500 PM PDT SUNDAY AFTERNOON) FOR NORTHEASTERN IDAHO AND WEST
CENTRAL MONTANA.

LAT...LON 4592 11442 4596 11439 4599 11444 4639 11382
      4627 11377 4619 11383 4612 11377 4604 11381
      4602 11377 4583 11431

$$
HENRY
000 
WWUS55 KMSO 041946
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
145 PM MDT SUN JUN 4 2006

MTC081-041955-
/O.EXP.KMSO.SV.W.0014.000000T0000Z-060604T1945Z/
RAVALLI MT-
145 PM MDT SUN JUN 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RAVALLI COUNTY EXPIRES
AT 145 PM MDT(1245 PM PDT)...

THE SEVERE THUNDERSTORMS HAVE WEAKENED AND HAVE MOVED OUT OF THE 
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT SUNDAY
EVENING(500 PM PDT SUNDAY AFTERNOON) FOR NORTHEASTERN IDAHO AND WEST
CENTRAL MONTANA.

LAT...LON 4592 11442 4596 11439 4599 11444 4639 11382
      4627 11377 4619 11383 4612 11377 4604 11381
      4602 11377 4583 11431

$$
HENRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 11:46 AM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 4, 11:46 AM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1146 AM MDT SUN JUN 4 2006

.UPDATE...LINE OF THUNDERSTORMS HAS MOVED INTO WESTERN IDAHO AND
WITH SOME CELLS APPROACHING SEVERE LEVELS. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED...PLEASE SEE GTFWCNMSO FOR DETAILS.

&&

AVIATION...A VIGOROUS UPPER LEVEL TROUGH AND ASSOCIATED COLD
FRONT WILL IMPACT THE NORTHERN ROCKIES INTO THIS EVENING. EXPECT
STRONG THUNDERSTORMS IN THE AFTERNOON ACROSS THE SOUTH WITH
WIDESPREAD MOUNTAIN OBSCURATIONS. PLEASE SEE APPROPRIATE TAFS AND
TWEBS.

&&

.PREV DISCUSSION... (ISSUED 910 AM MDT SUN JUN 4 2006)

UPDATE...ONLY UPDATE TO FORECAST THIS MORNING IS TO INCLUDE HEAVY
RAIN WORDING INTO THE GRIDS AND ZONE FORECASTS. STRONG LINE OF
THUNDERSTORMS ASSOCIATED WITH A LOW PRESSURE TROUGH IS MOVING
THROUGH NORTHEAST OREGON AT THE PRESENT TIME. THIS LINE IS
EXPECTED TO MOVE INTO CENTRAL IDAHO AND WESTERN MONTANA LATER THIS
MORNING AND INTO THE AFTERNOON.

PREV DISCUSSION... (ISSUED 349 AM MDT SUN JUN 4 2006)

SHORT TERM...TODAY THROUGH TUESDAY NIGHT...A STRONG UPPER TROUGH
IS CURRENTLY APPROACHING THE NORTHERN ROCKIES FROM THE WEST. THIS
TROUGH AND ITS ASSOCIATED COLD FRONT WILL BRING WIDESPREAD SHOWERS
TO WESTERN MONTANA AND NORTH CENTRAL IDAHO TODAY. THUNDERSTORMS ARE
ALSO EXPECTED WITH THE BEST POTENTIAL FOR STRONG STORMS LYING
SOUTH OF A LINE FROM GRANGEVILLE TO MISSOULA TO SEELEY LAKE THIS
AFTERNOON. THIS EVENING A FEW SHOWERS AND EVEN A THUNDERSTORM OR
TWO WILL REMAIN...BUT STORM ACTIVITY WILL BE ON THE DECREASE AS HIGH
PRESSURE BUILDS IN BEHIND THE EXITING TROUGH. MONDAY INTO TUESDAY
NIGHT WILL BE MAINLY DRY AS RIDGING REBOUNDS AND TEMPERATURES
WARM. THE EXCEPTION TO THIS WILL BE EXTREME NORTHWEST MONTANA
WHICH COULD SEE A FEW MOUNTAIN SHOWERS AS THEY ARE CLOSER TO THE
JET STREAM.

LONG TERM...WEDNESDAY THROUGH SATURDAY...SOUTHWEST FLOW ALOFT AS
A RESULT OF A DIGGING TROUGH OFF THE WEST COAST WILL USHER IN
MOISTURE AND WEAK DISTURBANCES CREATING THE POTENTIAL FOR SHOWERS
AND THUNDERSTORMS. THE TROUGH LOOKS TO COME ON SHORE BY LATE IN
THE WEEK WHERE IT WILL MAKE FOR COOLER SHOWERY CONDITIONS INTO THE
WEEKEND.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
     WESTERN MONTANA VALID THROUGH 6 PM MDT.
ID...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
     CENTRAL IDAHO VALID THROUGH 6 PM MDT (5 PM PDT).

&&

UPDATE...STEGEMILLER
PREV DISCUSSION...GILCHRIST
Hazardous weather outlook, Jun 4, 4:37 AM MDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
437 AM MDT SUN JUN 4 2006

IDZ005>010-MTZ005>007-043-041700-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
337 AM PDT SUN JUN 4 2006 /437 AM MDT SUN JUN 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS TO DEVELOP THIS
AFTERNOON IN RESPONSE TO A PASSING SYSTEM AND ITS ASSOCIATED COLD
FRONT. HAIL...GUSTY WINDS...AND HEAVY RAIN WILL BE THE MAIN THREATS.
PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 4, 8:54 AM MDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
854 AM MDT SUN JUN 4 2006

IDZ005>010-MTZ005>007-043-042100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
INCLUDING THE CITIES OF...PIERCE...ELK RIVER...POWELL...
ELK CITY...DIXIE...KOOSKIA...RIGGINS...WHITE BIRD...SHOUP...
SALMON...LEADORE...HAMILTON...DARBY...SULA...ANACONDA...
DEER LODGE...DRUMMOND...PHILIPSBURG
754 AM PDT SUN JUN 4 2006 /854 AM MDT SUN JUN 4 2006/

STRONG THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE OUTLOOK AREA. A
DEVELOPING SQUALL LINE IS EXPECTED TO MOVE EAST ACROSS CENTRAL
IDAHO LATE THIS MORNING AND THEN INTO WESTERN MONTANA BY MID
AFTERNOON. CONDITIONS ARE FAVORABLE FOR SOME OF THE STORMS TO
BECOME SEVERE WITH THE MAIN SEVERE CONCERN BEING FOR HIGH WINDS
AND A SECONDARY CONCERN BEING FOR HAIL. STAY TUNED FOR FURTHER
UPDATES.

HENRY
Local storm report, Jun 4, 11:44 AM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1144 AM MDT SUN JUN 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     HAIL             COTTONWOOD              46.05N 116.35W
06/04/2006  M0.75 INCH       IDAHO              ID   PUBLIC

            PUBLIC REPORTED PENNEY SIZED HAIL FALLING AND COVERING
            THE GROUND.

&&

HENRY
Local storm report, Jun 4, 11:44 AM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MISSOULA MT
1144 AM MDT SUN JUN 04 2006

CORRECTED TIME OF REPORT

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     HAIL             COTTONWOOD              46.05N 116.35W
06/04/2006  M0.75 INCH       IDAHO              ID   PUBLIC

            PUBLIC REPORTED PENNEY SIZED HAIL FALLING AND COVERING
            THE GROUND.

&&

HENRY

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.